This article will give you the science behind why coffee makes you nauseous. Read it for tips on how to prevent nausea when drinking coffee.
A day without coffee is unthinkable for many people. Millions of people enjoy the popular beverage for its rich flavor and ability to boost energy levels, but it does have some potential side effects.
What gives coffee its distinctive flavors? The acids can also make you feel nauseous after drinking a cup. Here’s why you might feel nauseous after drinking coffee and what you can do about it.
The Real Reasons why Coffee Make you Nauseous
Here are the shocking reasons why coffee makes you nauseous. Kindly study them carefully:
1. You Have Acid Reflux
Most coffees’ pHs range from 4.85 to 5.10, which is on the acidic side of the pH scale, according to an October 2018 study in Scientific Reports.
The stomach is an already acidic environment, and because caffeinated coffee also contains acids, this increases the acidity in the stomach, which can cause tummy troubles.
These acids can speed up the digestion of food, which is why some people feel the urgent need to use the restroom after drinking coffee.
The acid content in coffee can cause gastrointestinal symptoms like heartburn, acid reflux, and bloat, according to Cleveland Clinic.
These symptoms are caused by stomach acid becoming backed up in the esophagus (and are usually caused by highly acidic foods and drinks like coffee), according to Cedars-Sinai.
“For those who have acid reflux, drinking coffee might actually make you nauseous,” says registered dietitian Marie Spano, RD, CSCS.
Because coffee can trigger acid reflux, those who experience chronic acid reflux (aka gastroesophageal reflux disease or GERD) may be more prone to nausea after drinking coffee.
2. You Drink Coffee on an Empty Stomach
Many people head straight to the coffee pot in the morning, pouring themselves a cup before they’ve even had breakfast, and this could be a culprit of your coffee-induced nausea.
Some people may even feel the urge to vomit after drinking coffee on an empty stomach.
“Coffee is highly acidic when poured on an empty stomach, which could irritate your stomach lining that may result in nausea in some people,” says registered dietitian-nutritionist Mehak Naeem, RDN.
The acidity of coffee alone isn’t to blame. The caffeine in coffee is a stimulant, which could also play a role.
Caffeine stimulates gastric acid secretion, a digestive fluid that helps break down food, according to a July 2017 study in Proceedings of the National Academy of Sciences of the United States of America.
“It stimulates the release of gastrin that results in abdominal distress when produced in excess amounts. It also makes you feel nauseated. So before you drink coffee, eat some food,” Naeem says.
3. You’re on Certain Medications
Nausea is a common side effect of some medications and their interactions with the caffeine in coffee.
These can include antibacterial drugs (like Cipro), some antidepressants (like MAOIs), and asthma drugs (like albuterol and theophylline), per AARP.
“Nausea is one of many possible side effects of a caffeine-medication interaction,” says registered dietitian and clinical herbalist Jenna Volpe, RDN, LD.
“People should always make sure to check the labels carefully when taking any medications to avoid food-drug interactions.”
How do you get Rid of Nausea from Coffee?
Yes, caffeine may worsen nausea by stimulating the gastrointestinal tract and increasing stomach acid levels.
Caffeine can also cause side effects such as jitters and an upset stomach. The best option is to avoid consuming any caffeinated product until you feel better.
Can Nausea be Caused by Coffee?
Yes. It can be caused by anything high in caffeine, including coffee, chocolate, and some prescribed medications.
Does Caffeine Worsen Nausea?
Yes. Caffeine stimulates the nervous system by opposing the activities of acetylcholine and prostaglandin, which may result in nausea and headaches.
Caffeine is a diuretic, which means that it promotes the excretion of water from your body in some way. A diuretic draws water from the blood and into the digestive system, which can exacerbate nausea.